Wyoming, 2013High Wind in Wyoming, September 30, 2013
September 30, 2013 · NWS CYS · 7 events in 6 counties and zones
Strong westerly winds in the upper levels and a large pressure gradient generated gusty west to southwest winds in excess of 60 mph for portions of south central and east central Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds in the upper levels and a large pressure gradient generated gusty west to southwest winds in excess of 60 mph for portions of south central and east central Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 30, 8:49 AM MST, 42 minutes earlier.
Area forecast discussion, Sep 30, 8:49 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
949 AM MDT MON SEP 30 2013
.UPDATE...
ISSUED AT 949 AM MDT MON SEP 30 2013
HIGH WIND WARNING LOOKING MARGINAL AT BEST FOR MUCH OF THE WARNED
AREA TODAY. PRESSURE FALLS ACROSS EASTERN MONTANA WILL HELP TO
INCREASE THE LOW LEVEL GRADIENT...WHICH SHOULD BE ENOUGH FOR THE
ARLINGTON AREA TO SEE SOME SUSTAINED WINDS AROUND 40 MPH WITH
GUSTS TO 60 MPH. ELSEWHERE A LITTLE MORE QUESTION ON WHETHER THE
WINDS ALOFT ARE STRONG ENOUGH AND IF THEY CAN MIX TO THE SURFACE.
CLOUD COVER MAY SOMEWHAT INHIBIT MIXING BUT IT SHOULD NOT HAVE TOO
BIG OF AN IMPACT. MODELS DO SHOW WIND SPEED ALOFT DECREASING WITH
700 MPH WINDS ONLY AROUND 40 KTS THIS AFTERNOON. AT ANY RATE...IT
IS STILL GOING TO BE WINDY TODAY.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 345 AM MDT MON SEP 30 2013
MAIN STORY TODAY WILL BE THE VERY STRONG WINDS ACROSS THE REGION.
WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL JET STREAMING INTO
THE INTERMOUNTAIN WEST WITH A SHORTWAVE CURRENTLY MOVING ACROSS
EASTERN WASHINGTON. THE 700MB CAG-CPR GRADIENT IS CURRENTLY AROUND
55 METERS AND WILL REMAIN NEAR THIS LEVEL THROUGH THE AFTERNOON
BEFORE DECREASING TO 35 METERS BY 06Z TUES. WINDS HAVE BEEN GUSTING
TO 45-50 MPH IN THE ARLINGTON AREA OVERNIGHT BUT HAVE GENERALLY
REMAINED BELOW 40 MPH ELSEWHERE. EXCELLENT LLVL MIXING IS PROGGED
TO DEVELOP BY LATE MORNING UNDER MOSTLY CLEAR SKIES...THUS SHOULD
REALLY SEE STRONG WINDS BECOME WIDESPREAD BY AROUND 15Z. THE
STRONGEST 700-500MB FLOW (OF AROUND 50-55 KTS) IS NORTH OF A
RAWLINS-TO-CHADRON LINE FROM LATE MORNING THROUGH THE AFTERNOON.
THIS IS LARGELY WHERE THE WIND HIGHLIGHTS ARE IN EFFECT.
THE MAIN CHANGE WITH REGARD TO THE WIND HIGHLIGHTS WAS TO INCLUDE
THE RAWLINS ZONE AND EAST PLATTE COUNTY IN THE HIGH WIND WARNING.
IN ADDITION...THE NORTHERN NEBRASKA PANHANDLE IS NOW IN A WIND
ADVISORY. CONTEMPLATED INCLUDING THE SOUTHERN PANHANDLE IN THE
ADVISORY BUT SOUNDINGS SHOW WINDSPEEDS 10-15 KTS WEAKER AT THE TOP
OF THE MIXED LAYER COMPARED TO THE NORTHERN PANHANDLE. ALL WIND
HIGHLIGHTS EXPIRE AT 6 PM THIS EVENING AS THE LOSS OF DAYTIME
HEATING AND MIXING ALONG WITH THE WEAKENING LLVL GRADIENT WILL CAUSE
WINDS TO COME DOWN AT THAT TIME. DAY SHIFT WILL HAVE TO WATCH WINDS
IN THE SOUTHERN LARAMIE RANGE...HOWEVER THINK THAT THIS ZONE IS FAR
ENOUGH REMOVED FROM STRONG FLOW ALOFT TO THE NORTH THAT WIDESPREAD
HIGH WINDS WILL BE DIFFICULT TO ACHIEVE.
AS MENTIONED BEFORE...LLVL GRADIENT WILL WEAKEN AFTER AROUND 06Z
TUES IN RESPONSE TO THE SHORTWAVE DEPARTING QUICKLY ACROSS THE
NORTHERN PLAINS. SOUTHWEST WINDS WILL STILL BE BREEZY ALONG AND
WEST OF THE LARAMIE RANGE ON TUESDAY BUT MUCH LESS WINDY THAN THIS
AFTERNOON. TEMPS DO NOT CHANGE MUCH FROM TODAY EXCEPT ABOUT 5
DEGREES OF COOLING IN THE PANHANDLE BEHIND A WEAK FRONT.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 345 AM MDT MON SEP 30 2013
AFTER A WARM EARLY TO MIDWEEK WITH HIGH TEMPERATURES IN THE 60S
AND 70S THROUGH WEDNESDAY...ATTENTION THEN SHIFTS TO THE PACIFIC
NORTHWEST AS A POTENT SHORT WAVE TROUGH DIGS SOUTHEAST INTO OREGON
AND IDAHO BY LATE WEDNESDAY. MODELS SHOW THIS SHORTWAVE MOVING
EASTWARD INTO THE ROCKYS WITH A LEE-SIDE LOW DEVELOPING OVER
EASTERN COLORADO. WILL CLOSELY MONITOR THIS STORM SYSTEM SINCE IT
DOES HAVE THE POTENTIAL TO PRODUCE THE FIRST WIDESPREAD SNOWFALL
THIS SEASON...ESPECIALLY ACROSS SOUTHEAST WYOMING. THE 00Z GFS IS
THE MOST AGGRESSIVE...SHOWING VERY STRONG LLVL CONVERGENCE AS A
700MB LOW RAPIDLY DEVELOPS ACROSS NORTHEAST COLORADO. GFS QPF
VALUES ARE BETWEEN 1.5 TO 2.5 INCHES ACROSS MOST OF THE FORECAST
AREA THROUGH FRIDAY EVENING. WITH 700 MB TEMPERATURES DROPPING TO
-8C...GFS INDICATES SNOW DOWN TO ELEVATIONS OF 4500 FEET.
CONFIDENCE IS LOW WITH THIS SCENARIO HOWEVER WITH ONLY A FEW
ENSEMBLE SOLUTIONS INDICATING THIS POSSIBLE OUTCOME. MOST OF THE
ENSEMBLES SHOW A MORE PROGRESSIVE STORM MOTION AND GENERALLY A BIT
FURTHER NORTH...WHICH IS IN AGREEMENT WITH THE 00Z ECMWF AND GEM
MODELS. WILL KEEP A CLOSE EYE ON THE EVOLUTION OF THIS STORM OVER
THE NEXT FEW DAYS SINCE MODELS ARE BEGINNING TO SHOW SOME
CONSISTENCY. EVEN WITH THE LESS AGGRESSIVE ECMWF AND GEM...STILL
EXPECT SNOW LEVELS TO LOWER BELOW 5000 FEET WITH SOME SNOW ACROSS
MOST OF THE FORECAST AREA. ONE CONCERN ALL THE MODELS HAVE IN
COMMON IS THE WIND. AS THIS FRONT AND ASSOCIATED TROUGH MOVE
ACROSS THE AREA...AN IMPRESSIVE SURFACE HIGH FOR THIS TIME OF THE
YEAR WILL BUILD INTO WYOMING FOR FRIDAY. THIS WILL CREATE A VERY
STRONG PRESSURE GRADIENT VERY WINDY CONDITIONS ACROSS THE AREA
BEGINNING LATE THURSDAY NIGHT. THE 00Z GFS SOUNDINGS SHOW WINDS
AROUND 45 TO 55 KNOTS ABOUT 1000 FEET AGL. DID NOT GO QUITE THAT
STRONG IN THE OFFICIAL FORECAST...BUT DID ADD GUSTS BETWEEN 40 TO
45 MPH.
MODELS INDICATE THE STORM SYSTEM MOVING EAST OF THE AREA BY LATE
FRIDAY AND INTO EARLY SATURDAY. TEMPERATURES WILL BE COLD INTO
SATURDAY WITH BRISK CONDITIONS. IT IS UNCLEAR IF A SNOWPACK WILL
EXIST ACROSS PORTIONS OF THE FORECAST AREA...WHICH MAY GREATLY
REDUCE TEMPERATURES. GIVEN THE TIME OF THE YEAR...DECIDED TO KEEP
TEMPS AROUND MOS...ALTHOUGH MODEL SOUNDINGS SHOW HIGHS BARELY
REACHING THE MIDDLE 30S ON FRIDAY AND THE MIDDLE 40S ON SATURDAY
OVER THE HIGH VALLEYS AND HIGH PLAINS. TEMPERATURES WILL INCREASE
BACK TO NEAR NORMAL BY SUNDAY AND MONDAY WITH HIGHS IN THE 50S AND
60S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 524 AM MDT MON SEP 30 2013
WINDS WILL BE THE MAIN AVIATION CONCERN THROUGH THE TAF PERIOD.
THE WINDS WILL BE ESPECIALLY STRONG AT KRWL AND KLAR WHERE GUSTS
TO 35-45 KTS WILL BE POSSIBLE AFTER AROUND 15Z THROUGH THE
REMAINDER OF THE AFTERNOON. IN THE NEBRASKA WEST WINDS WILL BE
STRONGEST OVER THE NORTHERN PANHANDLE (KCDR AND KAIA) WITH GUSTS
TO 35-40 KTS. THE WINDS WILL WEAKEN AFTER AROUND 01Z TUES WITH THE
LOSS OF DAYTIME MIXING. A LAYER OF SCT-TO-BKN HIGH CLOUDS WILL BE
PREVALENT THROUGH THE EVENING.
&&
.FIRE WEATHER...
ISSUED AT 345 AM MDT MON SEP 30 2013
A STRONG PRESSURE GRADIENT WILL RESULT IN HIGH WINDS ACROSS THE
REGION THIS MORNING THROUGH THE EARLY EVENING. WINDS WILL BE
ESPECIALLY STRONG ACROSS SOUTHEAST WYOMING AS GUSTS COULD REACH 60
MPH. THE WINDS WILL BE A BIT WEAKER IN THE NEBRASKA PANHANDLE WITH
GUSTS TO 35-45 MPH. THE WARM TEMPERATURES THIS AFTERNOON WILL
CAUSE MINIMUM HUMIDITY VALUES TO FALL TO 15-20 PERCENT...JUST
ABOVE CRITICAL LEVELS. THUS...AN ELEVATED FIRE WEATHER THREAT IS
WARRANTED ACROSS THE AREAS WHERE FUELS STILL SUPPORT FIRE GROWTH.
WINDS WILL WEAKEN CONSIDERABLY ON TUESDAY AS THE PRESSURE GRADIENT
RELAXES. NO PRECIPITATION IS EXPECTED THROUGH MIDWEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR WYZ101-104>107-
109-110.
NE...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR NEZ002-003-095-096.
&&
UPDATE...LIEBL
SHORT TERM...FINCH
LONG TERM...TJT
AVIATION...FINCH
FIRE WEATHER...FINCHHazardous weather outlook, Sep 30, 4:23 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
523 AM MDT MON SEP 30 2013
WYZ101>119-011130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
523 AM MDT MON SEP 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL CONTINUE TODAY...MAINLY ACROSS THE WIND PRONE
CORRIDORS FROM ARLINGTON TO BORDEAUX...AS WELL AS NORTHERN CARBON
COUNTY AND CONVERSE COUNTY. A HIGH WIND WARNING IS IN EFFECT FOR WIND
GUSTS IN EXCESS OF 60 MPH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKY'S
THURSDAY AND FRIDAY. MUCH COLDER TEMPERATURES AND ACCUMULATING
SNOWFALL ARE POSSIBLE WITH THIS STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-011130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
523 AM MDT MON SEP 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS ARE EXPECTED ACROSS THE NORTHERN NEBRASKA PANHANDLE
TODAY. A WIND ADVISORY IS IN EFFECT FOR WIND GUSTS AROUND 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
TT
High Wind, Converse County Lower Elevations
- When
- September 30, 9:31 AM MST to 9:36 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The WYDOT sensor at Deer Creek measured wind gusts of 60 mph.
High Wind, North Snowy Range Foothills
- When
- September 30, 10:16 AM MST to 3:11 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 30/1411 MST.
High Wind, East Platte County
- When
- September 30, 10:21 AM MST to 11:31 AM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/1106 MST.
High Wind, Shirley Basin
- When
- September 30, 11:21 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured a wind gust of 58 mph.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- September 30, 12:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured a wind gust of 59 mph.
High Wind, Central Carbon County
- When
- September 30, 2:41 PM MST to 2:46 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT sensor at Walcott Junction measured wind gusts of 58 mph.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- September 30, 4:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured a wind gust of 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Washington, September 30, 2013$25,000 · EF1 · 1 event
- Heavy Rain in Hawaii, September 30, 20134 events
- Flash Flood and Heavy Rain in Texas, September 30, 20133 events
- Heavy Snow in Washington, September 30, 20132 events
- High Wind in Idaho, September 30, 2013$1,000 · 50 kt wind · 2 events
- Damaging Winds in South Dakota, September 30, 201352 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 30, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472153, 472159, 472154, 472158, 472155, 472157, 472156.